Florida, 2020

Damaging Wind in Florida, August 19, 2020

August 19, 2020 · NWS JAX · 1 event in 1 county or zone

Stronger vertical wind shear and cool temperatures aloft increased the potential for strong to severe storms forming along the sea breezes and outflow boundaries over a moist and unstable air mass in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Stronger vertical wind shear and cool temperatures aloft increased the potential for strong to severe storms forming along the sea breezes and outflow boundaries over a moist and unstable air mass in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 19, 2:59 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 19, 2:59 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
359 PM EDT Wed Aug 19 2020

...LOCALLY HEAVY RAINFALL WITH STRONG TO SEVERE STORMS POSSIBLE THROUGH
SATURDAY...

.NEAR TERM [Tonight through Thursday]...Active weather pattern
continues with cooler than normal temperature aloft as strong
upper trough amplifies over the western Gulf region. An increasing
southwest flow on the east side of the trough will produce more
organized convection on Thursday as vertical speed shear increases.
Strong to severe storms will be possible along with locally heavy
rainfall. Strong gusty winds, frequent lightning and hail will be
possible Thursday afternoon/evening.

.SHORT TERM [Thursday night through Saturday night]...The chance
for numerous showers and thunderstorms will continue through the
period. The ingredients for strong to severe storms with locally
heavy rainfall will persist. The relatively strong vertical shear
may keep areas of organized convection going during the overnight
and morning hours.

.LONG TERM [Sunday Through Wednesday]...Subtropical high pressure
ridge will build into the area from the east with upper trough to
the west lifting off the ne. This will decrease the shear and
shift the steering flow to the south this weekend and southeast
early next week. Temperatures will warm aloft with moisture levels
remaining high. The severe potential will be lower with a
continued threat of locally heavy rainfall mainly over inland
areas as afternoon convection develops and moves westward. A
tropical low/trough now located east of the windward islands will
move to the wnw the next few days and will be monitored for any
possible development into next week.

&&

.MARINE...High pressure ridge axis to the south will lift to the
north of the local waters this weekend. A light south to southwest
flow will become southeast this weekend into early next week. A
long period swell will continue the next few days with periods
around 10 seconds. Numerous late day showers and thundestorms will
continue through Saturday.

&&

.HYDROLOGY...Locally heavy rainfall from numerous showers and
thunderstorms the next several afternoons may result in localized
flooding especially in urban areas.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  70  88  71  87  70 /  30  40  30  70  40
SSI  75  88  76  87  75 /  40  40  40  60  40
JAX  72  91  73  90  73 /  30  60  40  70  40
SGJ  72  89  74  89  74 /  40  70  50  60  40
GNV  71  89  71  87  72 /  40  50  50  70  50
OCF  71  89  72  88  73 /  30  60  50  70  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.

&&

In the hours before

Special weather statement, Aug 19, 3:20 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
420 PM EDT Wed Aug 19 2020

FLZ020-021-192100-
Hamilton FL-Suwannee FL-
420 PM EDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUWANNEE AND
HAMILTON COUNTIES UNTIL 500 PM EDT...

* At 420 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Crossroads, or 7 miles
  southwest of Jasper, moving northeast at 10 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Jasper, Jennings, Suwannee Springs, Suwannee River State Park, Blue
  Springs and Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3062 8307 3061 8283 3060 8281 3045 8271
      3032 8318 3035 8321 3035 8319 3038 8319
      3039 8317 3041 8318 3042 8322 3046 8322
      3047 8323 3047 8324 3051 8324
TIME...MOT...LOC 2020Z 232DEG 8KT 3045 8305

AK
Local storm report, Aug 19, 3:23 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
423 PM EDT WED AUG 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     WATER SPOUT      3 S BRUNSWICK           31.12N 81.48W
08/19/2020                   AMZ450             GA   PARK/FOREST SRVC

            WATERSPOUT OVER SIDNEY LANIER BRIDGE. VIDEO
            OF WATERSPOUT ON GEORGIA DNR SOCIAL MEDIA.

&&

KC
Local storm report, Aug 19, 3:25 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
425 PM EDT WED AUG 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     WATER SPOUT      3 S BRUNSWICK           31.12N 81.48W
08/19/2020                   AMZ450             GA   PARK/FOREST SRVC

            CORRECTS PREVIOUS WATER SPOUT REPORT FROM 3
            S BRUNSWICK. WATERSPOUT OVER SIDNEY LANIER
            BRIDGE. VIDEO OF WATERSPOUT ON GEORGIA DNR
            SOCIAL MEDIA. NO PEOPLE OR PROPERTY WERE
            HARMED.

&&

KC
Special weather statement, Aug 19, 3:27 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
427 PM EDT Wed Aug 19 2020

FLZ033-133-192115-
Coastal St. Johns FL-Inland St. Johns FL-
427 PM EDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. JOHNS COUNTY UNTIL
515 PM EDT...

* At 426 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over World Golf Village, or 9 miles
  southeast of Fruit Cove, moving east at 15 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Saint Augustine, World Golf Village, Saint Augustine Beach,
  Nocatee, South Ponte Vedra, Durbin, Vilano Beach, Guana River State
  Park, Saint Augustine South and Anastasia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2985 8126 2986 8159 3010 8153 3011 8144
      3016 8144 3016 8132 2995 8124
TIME...MOT...LOC 2026Z 266DEG 13KT 3002 8149

AK
Special weather statement, Aug 19, 4:22 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
522 PM EDT Wed Aug 19 2020

FLZ033-038-133-192215-
Coastal St. Johns FL-Inland Flagler FL-Inland St. Johns FL-
522 PM EDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. JOHNS COUNTY
UNTIL 615 PM EDT...

* At 522 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Hastings, moving east at 15
  mph.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* Locations impacted include...
  Saint Augustine, Hastings, Saint Augustine Beach, Marineland,
  Crescent Beach, Saint Augustine Shores, Butler Beach, Saint
  Augustine South, Spuds and Anastasia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2964 8120 2967 8121 2965 8122 2964 8122
      2965 8123 2966 8123 2966 8125 2967 8126
      2965 8128 2964 8127 2963 8152 2988 8151
      2993 8124 2964 8114
TIME...MOT...LOC 2122Z 266DEG 12KT 2977 8143

AK
Local storm report, Aug 19, 4:26 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
526 PM EDT WED AUG 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             ELKTON                  29.78N 81.43W
08/19/2020  E0.25 INCH       ST. JOHNS          FL   STORM CHASER

            PEA SIZE HAIL ALONG STATE ROAD 207 NEAR
            ELKTON.

&&

KC

The radar

The Jacksonville radar (KJAX), 82 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
August 19, 4:40 PM EST
Where
St. Johns County, 0.69 mi N of Elkton
Measured
40 kt (46 mph) estimated gust
Property damage
$10
Reported by
Storm Chaser
Coordinates
29.790, -81.430

Tree limbs were blown down along County Road 305. The cost of damage was unknown but estimated for inclusion in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907741.